Lake-Effect Snow, Iron
- When
- December 25, 6:00 AM CST to December 26, 10:00 PM CST
- Where
- Iron forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.317, -90.264 (the zone’s center; the record gives no point)
Lake effect snow was very localized, bringing up to 8 inches of snow to northern Iron County during the day.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Lake effect snow was very localized, bringing up to 8 inches of snow to northern Iron County during the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 25, 5:54 AM CST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 554 AM CST SAT DEC 25 2010 .AVIATION.../12Z TAF ISSUANCE/ CLOUD COVER OVER THE ENTIRE TAF PERIOD SHOULD GENERALLY RANGE FROM IFR TO LOW MVFR ACROSS THE CWA. && .PREV DISCUSSION... /ISSUED 405 AM CST SAT DEC 25 2010/ DISCUSSION... PREV FCST ON TRACK WITH MINOR CHANGES...MAINLY TO INCREASE SKY COVER. SHORT TERM FOCUS ON LAKE EFFECT SN ALONG SOUTH SHORE OF LK SUPERIOR THROUGH WEEKEND. CURRENT SFC ANALYSIS SHOWS THE WRN GRT LAKES ON ERN FLANK OF SLOWLY APPROACHING RIDGE WITH A NRLY FLOW GENERALLY AROUND 5-10 KT. RADAR IMAGERY IS PICKING UP ON LIGHT SNOW STREAMING OVER BAYFIELD/ASHLAND/IRON COUNTIES IN NRN WIS ALTHOUGH NOT BEING PICKED UP BY SFC WX STATIONS OR VISIBLE ON AREA WEB CAMS ATTM. THE LOCAL WRF IS HANDLING THE DEVELOPMENT OF THE LES SN WELL SO WENT CLOSE TO THIS FOR AMOUNTS TODAY...MAINLY IN THE AFTERNOON AS H85 TEMPS FALL A FEW MORE DEGREES. THE BEST CHC FOR SN WILL BE ALONG THE BAYFIELD PENINSULA...EWRD INTO UPPER MICHIGAN. SNOWFALL AMOUNTS TODAY WILL RANGE FROM AROUND AN INCH IN MOST AREAS...UP TO 3 INCHES IN ISOLATED LOCATIONS ALONG THE HIGHER TERRAIN OF THE GOGEBIC RANGE...INCLUDING THE COMMUNITIES OF HIGH BRIDGE...MELLEN AND UPSON IN CENTRAL ASHLAND AND IRON COUNTIES. ADDITIONAL LIGHT SNOW SHOWERS WILL BE FOUND ALONG THE SNOWBELT OVERNIGHT AND INTO SUNDAY. THE BEST LAPSE RATES AND GREATEST SNOWFALL INTENSITIES ARE EXPECTED THIS AFTERNOON AND EARLY EVENING. SNOWFALL TOTALS WILL BE BORDERLINE ADVISORY /3-5 INCHES/ FOR LOCATIONS ALONG THE GOGEBIC RANGE. WILL HOLD OFF ON ISSUING ANY HEADLINES ATTM. EXTENDED...SUNDAY NIGHT THROUGH FRIDAY. SURFACE HIGH PRESSURE AND UPPER LEVEL RIDGING WILL BE FOUND AT THE START OF THIS PERIOD... USHERING IN A FAIRLY QUIET START TO THE WORK WEEK. IT WILL ALSO BE MUCH WARMER THAN NORMAL...WITH HIGHS WELL INTO THE 20S AND POSSIBLY EVEN INTO THE 30S. H85 TEMPS REACH AROUND ZERO BY 12Z MONDAY. WOULD NOT BE SURPRISED TO SEE A PERIOD OF FZDZ SET UP EARLY IN THE WEEK. A COLD FRONT WILL SWEEP ACROSS THE REGION MONDAY NIGHT AND TUESDAY... ALTHOUGH H85 TEMPS WILL NOT FALL TOO DRAMATICALLY DURING THIS TIME. BY TUESDAY NIGHT AND WEDNESDAY...THE GFS DEVELOPS A LOW PRESSURE SYSTEM OVER THE NORTHERN ROCKIES...AND SPREADS WAA INDUCED PCPN INTO THE CWA. LIKE THE COMBINATION ECMWF/GEM SOLUTION BEST HERE HOLDING OFF THE PRECIPITATION UNTIL LATER IN THE WEEK. PREFER THE 00Z ECMWF SOLUTION FOR THE THURSDAY/FRIDAY TIME FRAME. A FAIRLY SUBSTANTIAL PERIOD OF PRECIPITATION MAY ACCOMPANY THE FIRST WAVE THAT IS EXPECTED TO DEVELOP ACROSS THE UPPER MIDWEST THURSDAY/FRIDAY. BEYOND THE EXTENDED PERIOD...THE MODELS CONTINUE TO HINT AT A VERY STRONG LOW STORM DEVELOPING OVER THE WEEKEND. THIS IS STILL A WAYS OUT BUT DEFINITELY WORTH POINTING OUT AT THIS POINT. PREV DISCUSSION... /ISSUED 1205 AM CST SAT DEC 25 2010/ AVIATION.../06Z TAF ISSUANCE/ STRATUS DECK WILL CONTINUE ACROSS MUCH OF THE UPR MIDWEST THROUGH THE TAF PD. MAINLY IFR CONDITIONS CAN BE EXPECTED THROUGH THE OVERNIGHT AND EARLY MORNING CHRISTMAS DAY. POCKETS OF -FZDZSN WILL AFFECT ALL OF THE NORTHLAND THROUGH THE LATE NIGHT AND EARLY MORNING HOURS. SOME QUESTION AS TO WHETHER THE IFR STRATUS WILL LIFT TO MVFR DURING THE DAYTIME HOURS...SO CONFIDENCE NOT AS HIGH AFT AROUND 15Z. WINDS WILL REMAIN LIGHT OUT OF THE NORTH THROUGH THE TAF PD. && .POINT TEMPS/POPS... DLH 18 7 18 1 / 10 10 10 0 INL 13 -1 17 -1 / 10 10 10 0 BRD 18 2 17 -1 / 10 10 10 0 HYR 25 12 21 1 / 20 30 20 0 ASX 25 18 22 4 / 50 50 40 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...GRANING EXTENDED....DAP AVIATION...DAP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 423 AM CST SAT DEC 25 2010 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 423 AM CST SAT DEC 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT LIGHT SNOW WILL FALL ACROSS EXTREME NORTHERN WISCONSIN THIS TONIGHT...PERSISTING THROUGH THE NIGHT. TOTAL SNOWFALL AMOUNTS FOR SATURDAY AND SATURDAY NIGHT WILL RANGE FROM 2 TO 6 INCHES...WITH ADDITIONAL LIGHT ACCUMULATIONS POSSIBLE INTO SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LIGHT SNOW WILL CONTINUE ALONG THE SOUTH SHORE OF LAKE SUPERIOR THROUGH SUNDAY WITH AN ADDITIONAL INCH OF SNOW ACCUMULATION. THERE IS A POTENTIAL FOR A WINTER STORM TO AFFECT ALL OR PORTIONS OF THE NORTHLAND OVER THE NEW YEARS WEEKEND. PLEASE STAY TUNED TO THE LATEST FORECAST FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-261030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 423 AM CST SAT DEC 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. GRANING MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
1 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272069.